Theoretical Economics

Journal of the Econometric Society

Edited by: Federico Echenique • ISSN (e): 1555-7561 • ISSN (print): 1933-6837

Theoretical Economics: Nov, 2020, Volume 15, Issue 4

Transferable utility and demand functions

https://doi.org/10.3982/TE3715
p. 1307-1333

Pierre-André Chiappori, Elisabeth Gugl

While many theoretical works, particularly in Family Economics, rely on the Transferable Utility (TU) assumption, its exact implications in terms of individual preferences have never been fully worked out. In this paper, we provide a set of necessary and sufficient conditions for a group to satisfy the TU property. We express these conditions in terms of both individual indirect utilities and individual demand functions. Lastly, we describe the link between this question and a standard problem in consumer theory (initially raised by Gorman 1953), and explain why a similar characterization in terms of direct utilities cannot obtain.


Full Content